Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 460, NWS Goodland, KS

August 4, 2016Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 4, 2016, 5:08 PM CDT for Gove County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 5:08 PM CDT (22:08 UTC)
Expired
Aug 4, 2016, 5:45 PM CDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

County Gove County, KS

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KGLD 042208
SVRGLD
KSC063-042245-
/O.NEW.KGLD.SV.W.0460.160804T2208Z-160804T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM CDT THU AUG 4 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 508 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  QUINTER...AND IS NEARLY STATIONARY.

  HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  QUINTER AND PARK. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 98 AND
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3895 10041 3913 10042 3913 10015 3895 10015
TIME...MOT...LOC 2208Z 216DEG 2KT 3905 10030 

HAIL...0.88IN
WIND...70MPH
 
$$

DLF
3 follow-up statements
915 
WWUS53 KGLD 042220
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM CDT THU AUG 4 2016

KSC063-042245-
/O.CON.KGLD.SV.W.0460.000000T0000Z-160804T2245Z/
GOVE KS-
520 PM CDT THU AUG 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN GOVE COUNTY...

AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR QUINTER...AND
IS NEARLY STATIONARY.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
QUINTER AND PARK. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 98 AND
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCAL FLOODING AND RAPID RUNOFF. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3895 10041 3913 10042 3913 10015 3895 10015
TIME...MOT...LOC 2217Z 216DEG 2KT 3905 10030 

HAIL...0.88IN
WIND...70MPH
 
$$

DLF
383 
WWUS53 KGLD 042237
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM CDT THU AUG 4 2016

KSC063-042245-
/O.CON.KGLD.SV.W.0460.000000T0000Z-160804T2245Z/
GOVE KS-
537 PM CDT THU AUG 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN GOVE COUNTY...

AT 536 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
QUINTER...MOVING EAST AT 10 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS...AND OUTBUILDINGS. EXTREMELY HEAVY RAINFALL
         IS ALSO OCCURRING WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
QUINTER AND PARK. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 100 AND
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3895 10036 3913 10037 3913 10015 3895 10015
TIME...MOT...LOC 2236Z 279DEG 9KT 3904 10021 

HAIL...0.75IN
WIND...70MPH
 
$$

DLF
794 
WWUS53 KGLD 042246
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM CDT THU AUG 4 2016

KSC063-042253-
/O.EXP.KGLD.SV.W.0460.000000T0000Z-160804T2245Z/
GOVE KS-
546 PM CDT THU AUG 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOVE COUNTY WILL
EXPIRE AT 545 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS IN TERMS OF A WIND THREAT. HOWEVER EXTREMELY HEAVY RAINFALL
IS STILL OCCURRING WITH THIS THUNDERSTORM AND WILL LEAD TO RAPID
RUNOFF AND LOCAL FLOODING...ESPECIALLY IN QUINTER AND
SURROUNDING RURAL AREAS.

LAT...LON 3895 10036 3913 10037 3913 10015 3895 10015
TIME...MOT...LOC 2243Z 216DEG 2KT 3904 10021 

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:55 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 4, 2:55 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
155 PM MDT THU AUG 4 2016

.SHORT TERM...(This evening through Friday)
Issued at 154 PM MDT Thu Aug 4 2016

The primary short term concern is the increasing possibility of
thunderstorms across the forecast area this afternoon and
evening.

Early this afternoon CU has started to form over the eastern
sections of the forecast area where temperatures are in the upper
80s to upper 90s with dewpoints in the mid to upper 60s as they
struggled to overcome the cap. Thunderstorms have developed over
southeast Colorado and southwest Kansas along and ahead of the
frontal boundary in closer proximity to the weak short wave troughs
aloft that will be lifting into the forecast area this evening.
Expect isolated to scattered storms to develop in the CU field
through the remainder of this afternoon as additional storms move
into the forecast area with the short wave troughs aloft through the
evening and overnight hours. With the Marginal Convective Outlook
area over roughly the SE half of the forecast area, some isolated
strong to severe storms are possible with outflow wind gusts being
the primary hazard concern with the stronger storms that develop
late this afternoon and evening.

Areas of precipitable water between of 1.5 to 2.0 inches move
northward into the forecast area overnight and through the day on
Friday with a couple of QPF maxima of generally between 0.5 and 1.0
inch showing up over the southeast and northwest sections of the
forecast area as storms move through those areas.  While not
extreme, they are noteworthy as there could be isolated storms with
moderate to heavy rainfall.

Expect scattered showers with isolated thunderstorms to continue
into Friday morning and through the day on Friday as weak waves
continue to stream across the forecast area.

.LONG TERM...(Friday night through Thursday)
Issued at 130 PM MDT Thu Aug 4 2016

Friday night and Saturday...Persistent southwest flow aloft will
maintain relatively high moisture values as we head into the
weekend. Showers and embedded thunderstorms will prevail on Saturday
and into the day on Sunday before PoPs begin to diminish later in
the evening and into the overnight hours. Rainfall totals through
Sunday will range from 0.75 inch to 1.5 inches as much of the
guidance has backed off a bit on total precipitation. Temperatures
during this time period will be well below average with highs only
reaching the 70s to near 80 degrees on Saturday with low to middle
80s expected on Sunday.

Things will dry out on Monday as the flow transitions more westerly
and cuts off the monsoonal flow out of the southwest. Daytime high
temperatures will return to a more seasonal upper 80s to lower 90s
for Monday through Wednesday. Flow will begin to shift back
southwesterly as we head into the middle to end of next week and
possibly bring back increasing moisture values and associated higher
PoPs. Model agreement is decent at this range; however, timing will
likely change and I decided to leave PoPs as is for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1150 AM MDT Thu Aug 4 2016

VFR conditions will prevail through 06Z with sunny skies turning
partly cloudy this afternoon as thunderstorms begin to develop
along a cold front draped across the central high plains region
between 18Z-21z. Isolated thunderstorms are expected to begin
moving into the MCK and GLD TAF areas around 00Z and become
scattered between 03Z-06Z. VFR with intermittent MVFR conditions
are expected with scattered to numerous showers and isolated
thunderstorms continuing after 06Z. The coverage of showers and
thunderstorms will diminish between 12Z-18Z with a greater
likelihood of MVFR conditions at both sites due to lower ceilings.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...TL
AVIATION...LOCKHART
Hazardous weather outlook, Aug 4, 11:35 AM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT THU AUG 4 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT THU AUG 4 2016 /1135 AM CDT THU AUG 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WITH ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
GENERALLY SOUTH OF A LINE EXTENDING FROM MCCOOK NEBRASKA TO SAINT
FRANCIS KANSAS AND CHEYENNE WELLS COLORADO. STRONG TO DAMAGING
WIND GUSTS ASSOCIATED WITH THUNDERSTORM OUTFLOW WILL BE THE
PRIMARY THREAT. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:41 PM CDTFlash Flood WarningGLDGove2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.